From Eunice, Louisiana, USA:
My son has been a type 1 diabetic for four years. He is a brittle diabetic, currently on insulin pump therapy. We monitor his blood sugars closely and follow the prescribed diet (he has been compliant) and are in constant contact with his endocrinologist, yet he remains brittle with extreme fluctuations with his glucose levels. His last A1c was 11.1, one week ago. Is there something that we are missing? I was told he had positive insulin antibodies, which was explained to me by different specialists, yet I've received a different explanation each time and I still don't understand. Is it possible that he is building up a tolerance to his insulin (NovoLog)? Is there some other underlying condition that's causing these problems? The only answers I've received is that he is noncompliant with his regimen when I know that he has been. He's even had these fluctuation while hospitalized under medical supervision, yet they could not be explained. Any answers or even suggestions would be greatly appreciated.
A1c levels this high are related to food problems, inconsistencies, omitted or too little insulin and major psychosocial problems about 95% of the time. So, I would assume this is why your diabetes group has made such a diagnosis. The insulin antibodies are not valuable since almost everyone who takes insulin produces antibodies. They are much more useful for research studies. I would do straight forward maneuvers to try to improve the A1c: all insulin 15 minutes ahead of food - no problem with using NovoLog compared to Humalog or Apidra since all work very similarly via pump; weigh and measure all food and snacks and count carbohydrates strictly; keep a written logbook and look for patterns and monitor at least six times per day with two nights of overnight blood sugar readings (every two to three hours) just before each clinic visit. This should identify the problems. If you do this with your child and supervise all the blood sugar testing, food and insulin administration, I would bet that the A1c becomes at least 8%, if not 7%, range. Ketones should be checked (blood or urine) whenever his blood sugar is over 250 mg/dl [13.9 mmol/L] and one would expect that these would be high often with such an out-of-control A1c result. Reviewing the pump or downloading it to do this will let you know if there is omitted insulin, underdosing etc. Long term complications risks are extraordinarily high with an A1c in the 11% range. DKA risks are also extraordinarily high as well since there is no room for any error if illness occurs. Two other considerations: fear of hypoglycemia often results in purposeful underdosing and obviously will be diagnosed when actual pump delivery of boluses is reviewed. The other is more common in teenage and young adult girls/women who have an eating disorder like bulimia which we have called diabulimia. Binge eating occurs associated with omitted insulin, then hyperglycemia and excess urination of the high sugar calories causing the weight loss and poor glucose control.
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.